Tuesday, June 22, 2010

A Different Type of Hypo

Today,I learned something.I learned that certain things do not mix well in the chemistry lab that is the human body.I learned that labels on products are not there to take up space,& should be read.And I learned that liberal applications of topical lidocaine based ointments(for a rash) will slowely absorb into one's blood stream & hit,like a brick,on a 85+ degree Sunday morning.At which point you will read the back,and freak out,as you've been applying large amounts daily,for the past 3 days.

And I've learned,that because you feel really horrible & shaky (& bg is holding steady) & decide that it might be a good idea to go to the Emergency Room,they tend to take said matter very seriously,despite there being plenty of other sick people there.Near immeadiete EKG,bloodwork,IV line.The technician came back & escorted me to the waiting room..front of the line pass.There must have been something amiss on that EKG because,short of dying,you will always wait several hours,not ten minutes. Heart monitor applied when I got to a room. I learned that there are no blood measurements for lidocaine but enough of it will A.kill you B.make you have a seizure or C.mess up your electrolytes & screw with your EKG which is apparently what it's done to mine,given that I have no cardiac history.I learned that doctors will still throw in a good diabetes lecture while they're lecturing you on the toxicity of lidocaine. I learned that magnesium,given without saline,still burns the entire groin/stomach & gives a buzz.(and not the one from Toy Story)

5 hours later,I'd improved a whopping .2,to .8. They'd maxed out on the amount they could give (outpatient) so they decided to admit me.The new doc came by and asked if I have any cardiac history,my potassium was low too. Finally, I'm wheeled upstairs.It's late at that point so no new orders have been written for more mag,until I get upstairs.I am not having a heart attack,nor do I feel any chest discomfort but the monitor stuff stays on,because low electrolytes mess up the heart rhythm.All I want,is to feel human again,the infusion process cannot go fast enough. Round #2 with the magnesium infusion.(it's mixed with saline that time) Sleep. Get poked by 6 am vampires. Give up on sleep. Eat a tasteless breakfast, wait on the doctor to come by & deliver blood results. Still only 1.1. Eat lunch,swallow more potassium pills,have another round of magnesium, re-wait on the doctor,have more blood drawn-it's now 1.4 & the potassium is 3.8 so it's good for discharge. Eat supper, have paraphenalia removed/etc. discover that you have a tape allergy & you're now a brilliant red from the monitor patches.Won't be treating it with lidocaine,needless to say.Discharged/home/bed.Sleep 12 hours,wake up to a 306 and two units left in the resevour.Change resevour,set. Schedule nephrologist appt. Dip briefly to 200,go right up again to 300-400 where you remain most of the day.(despite boluses,despite everything) Discover that car ac is broken,on one of the hottest days of the year.(and hubby is at work) Discover that driving to the appt anyway is not a good idea as you have a dizzyness attack & turn the appt into a recovery/cold cloth/fluids session. Make it down to the lab,give up more blood. Drive home. Change infusion set,take a shot,collapse into bed-the week can only get better from here, I want to get these levels back on track so I can enjoy myself in Orlando.Had to miss going to pump group & swimming lessons because of all of the above.I am so worn out,both physically and emotionally it's knocked me through the loop.I don't want it to get worse & do anything else,it's done more then enough damage.
But most of all, I've learned that I was lucky,it could have been worse. Dumb luck is my forte.(that,or my guardian angel works overtime)

- Posted using BlogPress from my iPhone

2 comments:

Scott K. Johnson said...

Holy crap Heidi! What a ride you've been on! I'm glad you're on the road back to better, but sure sounds like it was an uncomfortable trip!

Cara said...

Amazing. Wow. So glad you're okay.